What is Klonopin?
Benzodiazepines are commonly prescribed medications that treat several physical and mental health issues.1 Clonazepam, often known by the brand name Klonopin, is a benzodiazepine used for the treatment of panic disorder and certain seizure disorders.2,3,4
Benzodiazepines have sedative properties and a known potential for misuse.1,2 Although benzodiazepines can be therapeutic and are legally prescribed in many medical settings, consistent misuse of these drugs can lead to tolerance, physical dependence, and addiction.1,2
What are the Effects of Klonopin Overdose?
Overdose deaths involving benzodiazepines such as Klonopin have become increasingly common—more than 30% of all opioid related overdoses also involve benzodiazepines.5 In 2015, 23% of the people who died from an opioid overdose also had benzodiazepines in their body.5 The safest way to prevent a Klonopin overdose is to use it only as prescribed by a doctor.2
Signs and Symptoms
- Diminished reflexes.
- Impaired coordination.
- Loss of consciousness.
Overdoses are more likely to occur when drugs are taken together. People may be at higher risk of overdose when they mix Klonopin with alcohol or opioids (including heroin).2,3,4 According to the FDA, combining benzodiazepines with opioids or other depressants could have several adverse effects, including:2,4,
- Slowed or labored breathing.
- Respiratory arrest.
- Profound dizziness/lightheadedness.
- Extreme sleepiness.
- Loss of consciousness/unresponsiveness.
If you are taking Klonopin with other drugs and are concerned that you may be experiencing an overdose, seek medical attention immediately.
It is difficult to estimate the amount of Klonopin that will lead to overdose because the amount of a drug that will result in toxicity is influenced by several factors specific to the user, such as age, weight, metabolic differences, the degree of tolerance, and any other substances being currently used.
In addition, Klonopin should not be used by people who have the following medical conditions:3
- Acute narrow-angle glaucoma.
- Allergies to other benzodiazepines.
- Liver disease.
Before taking Klonopin, it is important that you disclose your full medical and psychological history to your provider to better minimize health risks, including your chances of overdosing.
Risk of Tolerance and Dependence
Klonopin use can easily lead to the development of tolerance, or a diminished drug response, at previously effective doses. Tolerance, once established, often leads to ramped-up drug-taking behavior in which the user needs to take higher doses of a drug to feel the same effect as previously experienced.6 Over time, such escalating patterns of use can lead to the development of Klonopin dependence, so that a person only feels normal when the drug is present and experiences withdrawal symptoms when the drug is removed.7 In fact, after only 2 weeks of regular use, a person may develop significant physical dependence to Klonopin.2
What to Do If You Overdose
If someone has overdosed on Klonopin, immediately call 911. Check to see if they are still breathing and place them in the recovery position until help arrives. Once the individual has made it to the hospital, doctors and nurses will provide supportive care and monitoring to ensure that they are safe.
An “antidote” drug known as flumazenil will, in some cases, be given in the hospital to reverse the effects of an acute benzodiazepine overdose.2 It is used for the reversal of the sedative effects of Klonopin (or other benzodiazepines) and is meant to work in tandem with other life-saving measures such as airway management and ventilation assistance, when required.3 Although this antidote medication carries some risks (e.g., increased potential for seizure activity), its careful administration can play a vital role during certain overdose management protocols.8
Depending on how the person recovers from their overdose, they may stay in the emergency department until they are stabilized. If the overdose was intentional, they will likely undergo a psychiatric evaluation before leaving the hospital. If the individual experienced significant respiratory depression or coma during the overdose, they will be referred to the intensive care unit (ICU) for further care.8
Strategies to reduce the likelihood of overdosing include adhering closely to a prescribed dosing regimen, never using it without a prescription, and avoiding a potentially dangerous mix of Klonopin with other substances (e.g., opioid painkillers, alcohol, other sedatives). For those struggling with an addiction, though, these precautions may be easier said than put into practice.
If you have overdosed on Klonopin or you are currently misusing Klonopin, treatment is the safest way for you to get help and manage uncomfortable side effects of withdrawal.
Treatment options include:9,10
- Outpatient treatment: In an outpatient setting, you live at home and visit the treatment center during the week to work with a therapist and participate in group therapy. People often transition into (or “step-down” to) outpatient treatment after finishing an inpatient or residential program. However, if your addiction to Klonopin is less severe and your risks of a difficult or complicated withdrawal are low, effective rehabilitation treatment might begin at one of these facilities. This option may be a good fit for people who have a solid support system at home.
- Inpatient treatment: These programs require that you live onsite for the duration of treatment. When you enter an inpatient program your professional treatment team will develop a treatment plan which will serve as a roadmap for your recovery and may include individual therapy, group therapy, family counseling, relapse-prevention classes, support groups, and aftercare planning. The immersive treatment environment and intensive levels of care provided by inpatient programs may be especially beneficial if you have a relatively severe addiction to Klonopin and require a high level of supervision and support.
Treatment centers may use different forms of therapy to help you work through your addiction. And though every treatment center approaches recovery differently, common therapies may include:9,10
- Cognitive-behavioral therapy (CBT): CBT can help you recognize and change maladaptive patterns of behavior, including continued Klonopin misuse, that spring from certain triggering situations. Recognizing your own triggers can help you figure out how to have a healthier response to urges to use the drug after treatment.
- Family therapy: Working with your family can be beneficial to your long-term success since families often play a big role in supporting you throughout the entire recovery cycle. Family therapy includes treatment styles that focus on the group instead of the individual within the group.
- Motivational Interviewing (MI): Treatment centers use MI to help you actualize your own next steps in recovery, encouraging your personal motivation to remain engaged with the recovery efforts needed to keep you sober. With this therapeutic approach, your counselor or therapist may resemble a coach who helps you reach and move toward your goals.
- Motivational incentives (contingency management): You can receive incentives for reaching treatment benchmarks. The positive reinforcement encourages healthy behaviors and decreases continued drug use.
No matter your situation—whether you’ve only recently begun misusing the drug or have chronically struggled with Klonopin addiction—it is never too late to get the help you need.